Alert archive / Maryland / Tornado Warnings in 2017

Tornado Warning 35, NWS Wakefield, VA

August 11, 2017Dorchester County, Maryland

NWS Wakefield, VA issued this tornado warning at Aug 11, 2017, 11:37 PM EDT for Dorchester County, Maryland. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2017, 11:37 PM EDT (03:37 UTC)
Expired
Aug 12, 2017, 12:15 AM EDT
In force
38 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Dorchester County, MD

The radar

The Dover AFB radar (KDOX), 70 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 3.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

630 
WFUS51 KAKQ 120337
TORAKQ
MDC019-120415-
/O.NEW.KAKQ.TO.W.0035.170812T0337Z-170812T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wakefield VA
1137 PM EDT FRI AUG 11 2017

The National Weather Service in Wakefield has issued a

* Tornado Warning for...
  Northwestern Dorchester County in southeastern Maryland...

* Until 1215 AM EDT
    
* At 1137 PM EDT, a severe thunderstorm capable of producing a
  tornado was located near Oxford, or 10 miles northwest of
  Cambridge, moving southeast at 20 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  University Of Maryland Center For Environmental Studies around 
  1200 AM EDT. 
  Cambridge around 1205 AM EDT. 

Other locations impacted by this tornadic thunderstorm include Church
Creek, Hudson and Lloyds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please send your reports of hail and or wind damage...including
trees or large limbs downed...by calling NOAA'S National Weather
Service in Wakefield at
...7 5 7...8 9 9...2 4 1 5.
&&

LAT...LON 3859 7616 3860 7614 3858 7611 3859 7609
      3857 7607 3858 7605 3849 7614 3853 7621
      3856 7621 3855 7623 3858 7627 3860 7627
      3863 7629 3861 7627 3861 7625 3863 7625
      3863 7624 3861 7623 3860 7621 3863 7617
TIME...MOT...LOC 0337Z 302DEG 19KT 3864 7624 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

SCALORA
1 follow-up statement
131 
WWUS51 KAKQ 120404
SVSAKQ

Severe Weather Statement
National Weather Service Wakefield VA
1204 AM EDT SAT AUG 12 2017

MDC019-120415-
/O.CON.KAKQ.TO.W.0035.000000T0000Z-170812T0415Z/
Dorchester MD-
1204 AM EDT SAT AUG 12 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT FOR
NORTHWESTERN DORCHESTER COUNTY...
    
At 1204 AM EDT, a severe thunderstorm capable of producing a tornado
was located over Cambridge, moving southeast at 20 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Dorchester County, including the following locations:
Church Creek, Hudson and Lloyds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3859 7616 3860 7614 3858 7611 3859 7609
      3857 7607 3858 7605 3849 7614 3853 7621
      3856 7621 3855 7623 3858 7627 3860 7627
      3863 7629 3861 7627 3861 7625 3863 7625
      3863 7624 3861 7623 3860 7621 3863 7617
TIME...MOT...LOC 0404Z 302DEG 19KT 3856 7609 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

SCALORA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Aug 11, 9:40 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 11, 9:40 PM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
940 PM EDT Fri Aug 11 2017

.SYNOPSIS...
A warm front lifts north of the area overnight. A cold front
crosses the region Saturday night, then stalls across the
Carolinas early next week as a series of low pressure systems
moves east along it.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Watching a strong thunderstorm head east toward Dorchester
County MD late this evening which is really the only area of
concern on the radar attm. Another slug of light to moderate
rain is moving across the SE Piedmont and will continue to
spread slowly east over the next couple of hours. Have adjusted
near term pops to account for these areas of pcpn. Elsewhere,
have minimal pops until after midnight.

Guidance suggests best likelihood of pcpn shifts east into E/SE
VA after midnight where the pops will be the highest. Isold thunder
possible as well and could be some pockets of heavier rain given
high PWs. Humid overnight with lows 70-75.

Low pressure lifts well north of the area Sat with the trailing cold
front weakening as it pushes across the mountains late in the day.
Strong height falls remain north of the region, but increasing winds
aloft and a strong influx of deep moisture associated with PW's over
2 inches ahead of a lee/thermal trough will result in additional
scattered to numerous showers and thunderstorms. High end chc
to likely pops Sat morning with high end likely pops all areas
Sat afternoon. SPC has once again put most of VA and all of MD
in a marginal risk. The degree to Saturdays severe threat will
be whether any sun can occur during the late morning and early
aftn to destabilize the airmass. The main threat again is strong
wind gusts and heavy downpours. Given the anomalous moisture
feed and updated QPF forecast, have heavy rainfall mentioned in
the forecast for SE VA and NE NC on Saturday. Also hoisted a
flash flood watch for these areas from 6AM-8PM given recent
trends in the hi-res guidance showing heavier QPF amounts and
the heavy rain (2-4") that occurred earlier Friday over
interior NE NC. Highs Saturday 80-85.

The cold front crosses the fa Sat evening, then pushes offshore
late. Deepest moisture gets shunted offshore, but enough
lingering moisture to keep likely pops going across the east
early, tapering off to chc pops after midnight. Somewhat cooler
behind the front with lows ranging from the mid 60s NW to the
mid 70s sern coastal areas.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
That frontal boundary will linger just S of the area or near
the SE VA/NE NC border Sun aftn thru Mon, maintaining slgt chc
to likely Pops fm N to S Sun aftn thru Sun night, then chc Pops
to likely Pops fm N to S Mon into Mon evening, as the boundary
lifts a little farther N with a wave of low pressure moving ENE
along it. Highs on Sun and Mon 80 to 85. Lows Sun night in the
mid 60s to lower 70s.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The period begins with more wet weather expected from Monday night
into early Wednesday as a frontal boundary remains stalled across
the Mid-Atlantic States and the Carolinas.  The biggest question has
been the location of the front which the GFS and ECMWF have had a
hard time reaching a consensus as run to run consistency has waffled
the front from over us to areas south of the forecast area.  The 12z
ECMWF run of the models has the front and associated surface wave
lifting over the Mid-Atlantic states while in the 12 GFS the front
remains south of the area and holds the bulk of the rain further
south over the Carolinas.  This is a flip from yesterdays runs.  So
for now, have generally played a scenario where the front stall near
the area and the wave of low pressure moves along the front and
should impact much of the area on Tuesday.  Have added likely pops
to SE VA and NE NC as this area appears to have the best chance of
rain on Tuesday/Tues night.

By Wednesday...the front will get drug south of the area as the wave
moves off the coast.  This will allow high pressure to build into
the area as the flow aloft turns nw as the upper trough swings
through the area.  This high will provide a couple dry days before
the next boundary crosses the area on Friday as the upper ridge over
the lower MS Valley and Southern Plains builds eastward.  There
could be some scattered convection along this warm front moves
through the area.

For temperatures...did go a little cooler on Tuesday with the idea
of clouds and rain, but without having a better handle on the
frontal position could easily see either much cooler temps, in the
70s, than shown or perhaps if the front lifts further north, it
could be more int he mid to upper 80s.  Once the front clears should
see drier conditions and initially having temps in the low to mid
80s with a warming trend into the second half of the work week with
readings back toward near normal values in the mid to upper 80s.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
Mostly VFR conditions this evening as of 00z with some marginal
MVFR ceilings, however, conditions will change overnight as
abundant moisture spreads in from the south and southwest.
Showers will spread in from the west towards RIC, ORF and PHF
with scattered showers after 02z becoming more numerous
overnight. Ceilings will also drop to MVFR later this evening
with some IFR possible towards daybreak, especially inland.
Rain and MVFR conditions will hold off a little longer at SBY,
but will reach the terminal by 06z if not a little sooner.

The next wave of low pressure approaches ahead of a cold front
Sat morning increasing the shower intensity especially from RIC
south and east across southeast VA and NC. Expect low
visibilities at times in heavy rain periodically on Saturday.
Thunder is also possible late tonight and Saturday, but kept
that out of the forecast attm. Winds outside of tstms below 10
kts.

OUTLOOK...Unsettled conditions with periodic convection expected
into early in the week as the boundary stalls across the region
with a series of disturbances pushing across the area.

&&

.MARINE...
No headlines in the short term tonight thru Sun. A warm front
will lift north acrs the waters tonight. SE winds 5 to 15 kt
this evening will become SSW later this evening into Sat
morning. Expect SSW winds mainly 10 to 15 kt Sat into Sat night
in advance of a frontal boundary. That frontal boundary will
then drop down acrs the waters late Sat night thru Sun morning,
with winds shifting to the WNW then NNE. That boundary will then
linger just S of the area or near the SE VA/NE NC border later
Sun into early next week. Expect NE thru SE winds 5 to 10 kt
thru the period. Waves 1 to 2 ft and seas 2 to 4 ft.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Flash Flood Watch from 6 AM EDT Saturday through Saturday
     evening for NCZ012>017-030>032-102.
VA...Flash Flood Watch from 6 AM EDT Saturday through Saturday
     evening for VAZ092-093-095>098-523>525.
MARINE...None.

&&

SYNOPSIS...MPR
NEAR TERM...JDM/MPR
SHORT TERM...TMG
LONG TERM...ESS
AVIATION...MPR/JAO
MARINE...TMG/JAO
Hazardous weather outlook, Aug 11, 9:19 PM EDT, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
919 PM EDT Fri Aug 11 2017

MDZ021>025-VAZ048-060>062-064>069-075>090-099-100-509>522-130130-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Accomack-Northampton-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
919 PM EDT Fri Aug 11 2017

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated strong to locally severe thunderstorms are possible Saturday.
The main threat will be strong wind gusts and minor flooding from
locally heavy downpours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-VAZ092-093-095>098-523>525-130130-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-York-
Newport News-Hampton/Poquoson-
919 PM EDT Fri Aug 11 2017

...FLASH FLOOD WATCH IN EFFECT FROM 6 AM EDT SATURDAY THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 11, 11:34 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1134 PM EDT FRI AUG 11 2017

MDZ021-120415-
Dorchester-
1134 PM EDT FRI AUG 11 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DORCHESTER
COUNTY...

At 1134 PM EDT, a strong thunderstorm was located near Oxford, or 9
miles west of Cambridge, moving east at 20 mph.

Wind gusts in excess of 40 mph are possible with this storm.
Rainfall amounts of up to 1 inch are possible with this storm.

Locations impacted include...
Cambridge, Hurlock, Secretary, University Of Maryland Center For
Environmental Studies, East New Market, Church Creek, Madison,
Hudson, Lloyds, Taylors Island, Woolford, Bucktown and Linkwood.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

LAT...LON 3870 7582 3842 7603 3837 7628 3849 7634
      3849 7627 3853 7623 3851 7621 3854 7620
      3856 7622 3854 7628 3857 7631 3860 7626
      3863 7629 3860 7621 3863 7617 3859 7616
      3857 7603 3868 7594 3870 7590
TIME...MOT...LOC 0334Z 270DEG 18KT 3861 7625

SCALORA

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 11:34 PM EDTSpecial Weather StatementAKQDorchester41 min
Aug 12, 12:12 AM EDTSpecial Weather StatementAKQDorchester48 min
Aug 12, 12:58 AM EDTSpecial Weather StatementAKQDorchester47 min
Aug 12, 2:06 AM EDTAreal Flood AdvisoryAKQDorchester, Somerset, Wicomico, Worcester3 hr
Aug 12, 6:27 AM EDTSpecial Weather StatementAKQSomerset, Worcester78 min
Aug 12, 7:45 AM EDTAreal Flood AdvisoryAKQSomerset, Worcester3 hr
Aug 12, 8:04 AM EDTAreal Flood AdvisoryAKQWicomico, Worcester3 hr
Aug 12, 9:08 AM EDTFlash Flood WarningAKQWicomico, Worcester3 hr
Aug 12, 11:59 AM EDTAreal Flood WarningAKQWicomico, Worcester9 hr

Nearby

Tornado Warnings in Maryland, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.